Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 38, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 28, 2009, 11:23 PM EDT for York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2009, 11:23 PM EDT (03:23 UTC)
- Expired
- Aug 29, 2009, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County York County, PA
The radar
The Sterling radar (KLWX), 122 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1961 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 290323
FFWCTP
PAC133-290615-
/O.NEW.KCTP.FF.W.0038.090829T0323Z-090829T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1123 PM EDT FRI AUG 28 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YORK COUNTY...
* UNTIL 215 AM EDT...
* AT 1119 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM HEAVY SHOWERS AND THUNDERSTORMS THAT MOVED OVER YORK
COUNTY IN THE LAST FEW HOURS. SEVERAL BASEMENTS AND MUNICIPAL ROADS
ARE FLOODED IN MANHEIM...SHREWSBURY...NEW FREEDOM...HOPEWELL AND
PENN TOWNSHIPS. THE GLEN ROCK FIRE COMPANY IS FLOODED...AND CREWS
ARE ATTEMPTING TO REMOVE APPARATUS FROM THE BUILDING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DALLASTOWN...HANOVER...PARKVILLE...RED LION...SPRY AND YORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3973 7700 3984 7699 3987 7696 3990 7700
4006 7655 3994 7646 3993 7642 3991 7639
3988 7638 3984 7635 3979 7637 3972 7642
$$
FORECASTER: STEINBUGL1 follow-up statement
000
WGUS71 KCTP 290607
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 AM EDT SAT AUG 29 2009
PAC133-290617-
/O.EXP.KCTP.FF.W.0038.000000T0000Z-090829T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YORK PA-
207 AM EDT SAT AUG 29 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM EDT FOR YORK
COUNTY...
THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO LONGER
POSE A THREAT TO LIFE OR PROPERTY. THEREFORE...THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLASTOWN...
HANOVER...PARKVILLE...RED LION...SPRY AND YORK.
LAT...LON 3973 7700 3984 7699 3987 7696 3990 7700
4006 7655 3994 7646 3993 7642 3991 7639
3988 7638 3984 7635 3979 7637 3972 7642
$$
FORECASTER: STEINBUGLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 8:40 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 28, 8:40 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 840 PM EDT FRI AUG 28 2009 .SYNOPSIS... A STATIONARY FRONT TO THE SOUTH OF THE REGION WILL LIFT SLOWLY NORTH AS A WARM FRONT OVERNIGHT. A COLD FRONT WILL PUSH EAST ACROSS THE REGION LATE SATURDAY AFTERNOON AND EVENING FOLLOWED BY WEAK HIGH PRESSURE SUNDAY. MORE SIGNIFICANT HIGH PRESSURE WILL BUILD INTO THE REGION FOR MUCH OF NEXT WEEK...BRINGING MAINLY DRY AND COOL CONDITIONS FOR MONDAY THROUGH THURSDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... FOCUS OF NEAR TERM FCST IS POTENTIAL OF FLASH FLOODING ACROSS THE LOWER SUSQ VALLEY. LATEST RADAR LOOP SHOWING SLOW MOVING TSTORMS DEVELOPING IN VICINITY OF STALLED FRONTAL BOUNDARY OVR THE LOWER SUSQ VALLEY. FFMP ALREADY SHOWING A FEW BASINS NEAR FLOOD GUIDANCE...AND GIVEN RADAR TRENDS HAVE DECIDED TO ISSUE FFA FOR YORK AND LANCASTER COUNTIES WHERE FFG RELATIVELY LOW. TSRA HAVE ALREADY PRODUCED RAINFALL RTS OF 1-2INCHES PER HOUR IN THIS VERY HUMID AIRMASS WITH PWATS NR 2 INCHES. LOOKS LIKE A DECREASING THREAT OF HVY RAIN TOWARDS SAT MORNING...AS SERLY LLVL JET SHIFTS NORTH OF THE AREA. LASTLY TEMP-WISE...RATHER HUMID AIRMASS WILL LIMIT THE DIURNAL FALL-OFF SO I EXPECT OVERNIGHT LOWS TO BE CLOSE TO CURRENT READINGS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... SHORT RANGE GUID HINTS THAT A PAIR OF FRONTS DOMINATE THE WEATHER SATURDAY. THE FIRST SWEEPS OUT THE BULK OF THE MDT-HVY PRECIP EARLY IN THE DAY...LEAVING A MORE SHOWERY RAIN BEHIND FOR THE AFTERNOON AND EVENING. WE SHOULD SEE A LULL IN THE SHOWERS FOR SEVERAL HOURS IN THE LATE MORNING THROUGH MID AFTERNOON IN THE WAKE OF FRONT #1...BEFORE FRONT #2 COMES IN LATER IN THE DAY AND EVENING BRINGING A REAL SHOT OF DRIER AIR. THIS SHUD ALLOW FOR A BUMP IN TEMPS INTO THE 75-80F RANGE ACROSS THE CENTRAL AND SE VALLEYS WITH MAX TEMPS ONLY IN THE U60S TO AROUND 70F ACROSS THE NW MTNS. MEANWHILE DANNY DOESNT APPEAR TO BE IN ANY HURRY GETTING HIS ACT TOGETHER. LATEST SAT SHOTS SHOW A COMPLETE LACK OF CONVECTION NEAR THE LOW LEVEL CENTER THAT HAS SHOWN VERY LITTLE MOVEMENT OVER THE LAST FEW HOURS. WITH THE LIFTING OUT OF THE TROF OVER THE GULF STATES...DANNY HAS TO BEGIN GETTING CAUGHT UP SOON AND TAKE A TURN TO THE NORTH. AT ANY RATE...WITH ALL THE CONVECTION REMOVED TO THE EAST...IT SEEMS UNLIKELY THAT PRECIP ASSOCIATED WITH THE TROPICAL SYSTEM WILL AFFECT THE COASTAL AREAS. SHORT RANGE MODELS DO AGREE IN INTENSIFYING DANNY ON HIS TRACK JUST OFF THE COAST...BUT IT PROBABLY WILL NOT BE A PURELY TROPICAL LOW...MORE OF A HYBRID AS IT GETS ABSORBED BY THE MID LATITUDE TROF AND STARTS TO INTERACT WITH THE FRONT. AGREE WITH HPC IN KEEPING HEAVIEST RAINS FROM DANNY OVER THE AREAS NORTH AND EAST OF HERE. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST SAT NIGHT THROUGH THE FIRST HALF OF SUNDAY WITH POPS ONLY IN THE 10-30 PERCENT (HIGHEST ACROSS THE NORTH AND WEST). A SHOT OF COOLER AIR ALOFT WITH 700 MB TEMPS DIPPING TO AROUND -3C WILL COINCIDE WITH THE SECONDARY SFC FRONT AND SUPPORT ANOTHER ROUND OF SHOWERS (MAINLY ACROSS THE NORTHERN MTNS) SUNDAY AFTERNOON AND EVENING. QPF WITH THIS FEATURE WILL BE GENERALLY 0.10 OR LESS. MINS SAT NIGHT WILL RANGE FROM THE L-M 50S ACROSS THE MTNS...TO THE U50S AND LOWER 60S IN THE CENTRAL AND SE VALLEYS. HIGHS SUNDAY WILL ONLY REACH IN THE M/U 60S ACROSS THE MTNS...AND MID TO UPPER 70S IN THE SE. CHILLY TEMPS IN THE 40S AND 50S FOLLOW FOR SUNDAY NIGHT ALONG WITH PARTIAL CLEARING. && .LONG TERM /MONDAY THROUGH FRIDAY/... FOR THE MOST PART...NEXT WEEK WILL BE MAINLY DRY. MDLS IN GOOD AGREEMENT THAT THE JET WILL LIFT NORTH BACK INTO CANADA...THUS TAKING AWAY SYNOPTIC FORCING FOR LARGE SCALE PRECIP EVENTS...AND ALSO ALLOWING SFC HIGH PRESSURE TO DOMINATE. BESIDES BEING DRY...THE PERIOD WILL ALSO BE CHARACTERIZED BY BELOW NORMAL TEMPS...AS HIGH AMPLITUDE UPPER TROUGH HANGS OVER THE REGION. MDLS SUGGEST 850MB TEMPS LINGERING BETWEEN 7C-9C NEXT WEEK...AND THUS...IT WILL BE DIFFICULT FOR EVEN THE LOWER SUSQ TO GET OUT OF THE 70S. FURTHERMORE...WITH GENERALLY CLEAR SKIES AND RELATIVELY LOW DEWPOINTS...ALONG WITH LIGHT WINDS...LOWS WILL BE BELOW NORMAL AS WELL...RANGING FROM THE MID 40S ACROSS THE NORTHERN TIER AND MID 50S IN THE LOWER SUSQ...WITH EXTENSIVE EARLY MORNING FOG IN RIVER/STREAM VALLEYS. A FEW MODELS...INCLUDING 12Z GFS...SUGGEST A CUT OFF 500MB LOW WILL FORM OVER THE OHIO VALLEY TUESDAY NIGHT...AND THEN MOVE EASTWARD ACROSS THE CWA DURING THE DAY WEDNESDAY. WHILE STILL TOO FAR OUT TO PUT TOO MUCH CONFIDENCE IN THIS SOLUTION...THIS LOW WOULD ACT TO FORCE SOME CONVECTIVE PRECIP...AND THE POPS WERE BROUGHT UP TO REFLECT THIS CHANCE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... WIDESPREAD MVFR AND IFR CONDITIONS EXPECTED TONIGHT INTO SATURDAY MORNING...AS MOIST TROPICAL AIR LIFTS NORTHWARD OVER COOLER AIR AT LOW LEVELS. SOME SHOWERS AND STORMS FAR EASTERN AREAS...WITH PATCHY RAIN TO THE WEST. STARTING TO SEE AREA FILL IN ACROSS SE PART OF THE CWA...AS WARM ADVECTION CELLS MERGE WITH REMAINS OF LINE OF STORMS SOUTH AND EAST OF HARRISBURG. BY LATE SATURDAY MORNING...MOST AREAS WILL BE VFR AND MVFR... WITH A CHC OF A BAND OF SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON...AS THE COLD FRONT MOVES IN. LIKE LAST SUNDAY...THE UPPER LEVEL TROUGH WILL STILL BE IN THE AREA. WHAT LOOKED TO BE A PATTERN WHERE THE COOLER AND DRIER WILL WORK IN...IS LESS LIKELY NOW. THE UPPER LEVEL TROUGH SHEARS OUT NOW...THUS SHOWERS COULD LINGER LONGER. THERE ARE ALSO HINTS THAT FRONT COULD BACK TO THE NW BY MID WEEK...AS THE UPPER LEVEL TROUGH IS IN NO RUSH TO GO ANYWHERE...SEEMS LIKE MORE OF THE PATTERN THAT HAS PREVALED FOR MUCH OF THE SUMMER. OUTLOOK... SUN...MAINLY VFR...BUT CHC OF MVFR AND IFR IN SHOWERS AND STORMS. MON-WED...MAINLY VFR...BUT MVFR POSSIBLE EALRY ON WITH FOG. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ065-066. && SYNOPSIS...LA CORTE NEAR TERM...FITZGERALD SHORT TERM...LA CORTE LONG TERM...LA CORTE/DICKEY AVIATION...MARTIN
Hazardous weather outlook, Aug 28, 8:18 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 818 PM EDT FRI AUG 28 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-064-300030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS- 818 PM EDT FRI AUG 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ065-066-300030- YORK-LANCASTER- 818 PM EDT FRI AUG 28 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 6:33 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 PM EDT FRI AUG 28 2009
PAZ057-059-064>066-282330-
ADAMS PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-YORK PA-
633 PM EDT FRI AUG 28 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...SOUTHEASTERN
DAUPHIN...SOUTHWESTERN LEBANON...WEST CENTRAL LANCASTER AND YORK
COUNTIES...
AT 627 PM EDT...A BAND OF STRONG THUNDERSTORMS WAS LOCATED FROM
8 MILES NORTH OF HANOVER...SOUTHWARD TO THE MARYLAND BORDER. THE
STORMS ARE MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...TORRENTIAL RAIN ARE LIKELY FROM THESE STORMS.
PONDING OF WATER IS LIKELY ON ROADS...AND IN AREAS OF POOR DRAINAGE.
THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THE STRONGEST STORM WILL BE NEAR NEW FREEDOM AROUND 635 PM...
SHREWSBURY AROUND 640 PM...AND STEWARTSTOWN AROUND 645 PM.
THE STRONGEST STORM WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 244 AND
266...I-83 BETWEEN MILE MARKERS 1 AND 37...I-283.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 15...ROUTE 30...AND
ROUTE 322.
LAT...LON 3994 7717 4038 7661 4018 7638 3972 7653
3972 7720
EXPERIMENTAL
FORECASTER: MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:17 PM EDT | Flash Flood Watch | CTP | Lancaster, York | 7 hr |
| Aug 28, 10:13 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Aug 29, 4:42 PM EDT | Special Weather Statement | CTP | Montour | 33 min |
| Aug 29, 5:03 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Lebanon | 57 min |
| Aug 29, 5:13 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 32 min |
| Aug 29, 5:50 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 55 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.